What Is Eosinophilia Myalgia Syndrome?

Table of Contents
View All
Table of Contents

Eosinophilia-myalgia syndrome (EMS) is a rare disorder that causes inflammation in different parts of the body including muscles, skin, and lungs. EMS causes high levels of white blood cells known as eosinophils. These eosinophils build up within the body and can cause serious complications.

Because there is no test for EMS, it may be misdiagnosed as a condition with similar symptoms. They include fibromyalgia, chronic fatigue syndrome, lupus, and arthritis. And while its cause has long been linked to L-tryptophan ingestion, EMS also has been diagnosed in people without a history of using these supplements.

This article explains EMS and its symptoms, as well as causes that may be linked to the disorder. It also discusses how eosinophilia-myalgia syndrome is diagnosed and the treatment options.

Woman taking supplements
Burak Karademir / Moment / Getty Images

Causes of EMS

Eosinophilia-myalgia syndrome (EMS) first emerged in the United States in October 1989, when three women in New Mexico sought treatment for similar symptoms. These women had all taken the same brand of an L-tryptophan health supplement.

L-tryptophan is an amino acid that naturally occurs in foods, but the synthetic L-tryptophan products were linked to the symptoms of severe muscle pain with elevated eosinophil levels.

Ultimately, there were 37 deaths and more than 1,500 illnesses among people who took the supplement for stress, depression, premenstrual syndrome, and other causes. The Food and Drug Administration recalled all L-tryptophan supplements because of the link to EMS.

After 1994, synthetic L-tryptophan was again legal to sell and manufacture in the U.S. Since then, the National Institutes of Health has warned of other EMS cases associated with the supplement 5-HTP, which is chemically similar to L-tryptophan and should be used with caution.

Symptoms

The most common symptom of EMS is generalized, severe muscle pain that tends to worsen over weeks and may cause muscle spasms. Symptoms tend to begin suddenly and range from mild to severe. The condition can cause life-threatening complications and may be fatal.

The disease goes through acute and chronic phases that share symptoms of muscle pain and fatigue. The acute phase may last anywhere between three and six months, with common symptoms of skin changes and muscle pain in the arms and legs.

The skin of those affected may swell, thicken, or harden as they develop eosinophilic fasciitis. People who have this condition over a long time may also develop impaired function in affected joints.

During the chronic phase, symptoms appear to flare. They may act up for a period of time and then go into remission. Overall symptoms include:

  • Swelling of the arms and legs, and sometimes the face
  • Joint pain
  • An extremely itchy skin rash
  • A cough and shortness of breath
  • Fatigue
  • Fever
  • Patchy hair loss (alopecia)
  • Bladder issues
  • Behavioral changes (irritability, mood changes)
  • Cognitive difficulties (memory issues, trouble concentrating)
  • Digestive issues (nausea, vomiting, cramping)
  • Heart abnormalities (inflammation, irregular heartbeat)

Digestive and cardiac issues are more likely to occur during the chronic phase of the condition.

Can High Eosinophils Cause Hair Loss?

In up to 22% of people with an atopic condition (asthma, allergies, eczema), hair loss is associated with their diagnosis. This type of hair loss, called alopecia areata, also has been seen in people with eosinophil-related disorders, including eosinophilic esophagitis (EoE). Researchers are still working to understand this link between high eosinophil levels and hair loss.

How Is EMS Diagnosed?

The eosinophilia myalgia syndrome diagnosis is difficult, and there are no available tests used to confirm EMS. The criteria established by the Centers for Disease Control and Prevention in the wake of cases linked to L-tryptophan use include:

  • A blood draw with eosinophil counts of 1,000 cells or more per cubic millimeter (mm3)
  • Severe muscle pain that limits daily activities
  • Exclusion of any infection or other cause of the pain with elevated eosinophils

However, in addition to a physical exam and blood tests, your healthcare provider's diagnosis also must consider all factors related to your personal health history, especially medication. Drugs are the most common cause for persistent eosinophilia in the developed world.

What Drugs Can Cause Eosinophilia?

Among the drugs known to raise eosinophil levels are:

  • Antibiotics (penicillin, cephalosporins)
  • Non-steroidal anti-inflammatory medications (aspirin, ibuprofen)
  • Anti-seizure drugs (phenytoin)
  • Gout medication (allopurinol)

More rarely a severe form of response occurs, called drug reaction with eosinophilia and systemic symptoms (DRESS). Antibiotics and anti-seizure drugs, as well as antivirals used to treat human immunodeficiency virus (HIV) infection, are most often linked to serious DRESS episodes.

Your healthcare provider will need to rule out any drug response as part of an EMS diagnosis.

Treatment

There is no evidence-based standard of care for EMS that's been fully researched and adopted by medical professions. For this reason, treatment is tailored to each individual. Among the medications used to treat symptoms are:

A Word From Verywell

Because EMS is a chronic illness, people living with the condition may need to make lifestyle changes that can help. While little is known about long-term impacts and life expectancy, staying as physically active as possible appears to offer some benefits. Be sure to discuss diet, exercise, and other lifestyle changes with your healthcare provider.

Was this page helpful?
7 Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. National Organization for Rare Disorders. Eosinophilia-myalgia syndrome.

  2. World Health Organization. Drug Alert Recall L-Tryptophan.

  3. National Institutes of Health. 5-HTP.

  4. American Partnership for Eosinophilic Diseases. Eosinophilic Fasciitis.

  5. Ibrahim O, Bergfeld WF, Piliang M. Eosinophilic Esophagitis: Another Atopy-Related Alopecia Areata Trigger? J Investig Dermatol Symp Proc. 2015 Nov;17(2):58-60. doi:10.1038/jidsymp.2015.43.

  6. Ratnaparkhi R, Tellez A, Piliang M, Bergfeld W. Eosinophilia versus atopy as a predictor of severe phenotypes in alopecia areataJournal of the American Academy of Dermatology. 2016;74(5):AB135.

  7. Kuang FL. Approach to Patients with Eosinophilia. Med Clin North Am. 2020 Jan;104(1):1-14. doi:10.1016/j.mcna.2019.08.005. 

Additional Reading
  • Nasef, S., & Lohr, K. Eosinophilic Fasciitis. eMedicine Journal, Vol. 3 No. 5.
  • Sairam, S., & Lisse, J. Eosinophilia-Myalgia Syndrome. eMedicine Journal, Vol. 3 No. 1.
  • Shiel, W. C. Eosinophilic Fasciitis (Shulman's Syndrome). MedicineNet.